Alert archive / Idaho / Wind Advisories in 2008

Wind Advisory 6, NWS Missoula, MT

January 27, 2008Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Jan 27, 2008, 12:02 PM PST for Clearwater County, Idaho County, Idaho. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2008, 12:02 PM PST (20:02 UTC)
Expired
Jan 27, 2008, 6:17 PM PST
In force
6 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 272002
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
102 PM MST SUN JAN 27 2008


IDZ007-008-280300-
/O.NEW.KMSO.WI.Y.0006.080127T2002Z-080128T0300Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1202 PM PST SUN JAN 27 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

STRONG SOUTHWEST TO WEST WINDS HAVE SURFACED AHEAD OF AN
APPROACHING COLD FRONT. WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH
WITH GUSTS TO 45 TO 50 MPH ARE EXPECTED...ESPECIALLY AT HIGHER
ELEVATIONS SUCH AS WHITEBIRD GRADE. SOUTH WINDS OF 15 TO 30 MPH
WITH GUSTS TO 40 TO 45 MPH ARE EXPECTED IN THE GRANGEVILLE AREA
THROUGH EARLY THIS EVENING. 

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE
EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS75 KMSO 280217
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
717 PM MST SUN JAN 27 2008


IDZ007-008-280330-
/O.CAN.KMSO.WI.Y.0006.000000T0000Z-080128T0300Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
617 PM PST SUN JAN 27 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. THE WINDS WILL BECOME NORTHERLY OVER THE NEXT HOUR AND
WILL BEGIN TO DROP OFF. WIND GUSTS TO 40 MPH OR MORE ARE NO LONGER
EXPECTED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 27, 10:23 AM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 27, 10:23 AM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1123 AM MST SUN JAN 27 2008

.UPDATE...UPDATED SEVERAL HIGHLIGHTS THIS MORNING. ALLOWED THE
WIND ADVISORY IN THE GRANGEVILLE AREA TO EXPIRE. CHANGED TIMING OF SNOW
ADVISORY IN THE MISSOULA/BITTERROOT VALLEY AND THE OROFINO/GRANGEVILLE
AREAS. EXTENDED HEAVY SNOW WARNINGS IN NORTHWEST MONTANA AND THE
WINTER WEATHER ADVISORY IN THE FLATHEAD/MISSION VALLEY.

&&

.DISCUSSION...A SURFACE LOW AND FRONTAL BOUNDARY HAS DEVELOPED OVER
NORTHWEST MONTANA AS FORECAST. LATEST MORNING MODELS ARE IN
AGREEMENT WITH THIS. THE BIG QUESTION FOR THE THIS EVENING AND
OVERNIGHT WILL BE WHEN AND HOW FAST THIS FRONTAL BOUNDARY WILL
MOVE SOUTH IN AS WELL AS HOW FAR SOUTH THE ARCTIC AIR MASS
ENTERING NORTHWEST MONTANA LATE THIS AFTERNOON WILL MAKE IT. WARM
AIR IN WEST CENTRAL WILL CONTINUE THIS AFTERNOON KEEPING
PRECIPITATION AS RAIN. MODELS INDICATE THAT THE FRONT WILL MAKE
ITS PUSH SOUTH...TURNING RAIN TO SNOW IN WEST CENTRAL MONTANA AND
THE VALLEYS OF NORTHCENTRAL MONTANA...DURING THE EVENING HOURS.

&&

.AVIATION...RAIN IS EXPECTED AT ALL TERMINALS THIS AFTERNOON. RAIN
WILL TURN TO SNOW DURING THE EVENING HOURS ACROSS ALL TERMINALS.
SNOW MAY BE MODERATE TO HEAVY AT TIMES. HEAVY SNOW WILL CONTINUE
ACROSS MUCH OF THE MOUNTAINS OF CENTRAL IDAHO AND NORTHWEST
MONTANA THIS AFTERNOON AND TONIGHT. MOUNTAIN AND PASSES WILL BE
OBSCURED REGION WIDE THROUGH AT LEAST THE NEXT 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 516 AM MST SUN JAN 27 2008/

A STRONG WINTER STORM WILL CONTINUE TO IMPACT THE REGION THROUGH
MONDAY MORNING.

UPDATE...HAVE ALLOWED THE WINTER WEATHER ADVISORY FOR THE
MISSOULA/BITTERROOT VALLEYS TO EXPIRE THIS MORNING.

DISCUSSION...LIGHT RAIN WILL CONTINUE THROUGH THE DAY FREEZING TO
ALREADY FROZEN SURFACES DURING THE MORNING HOURS CREATING
POTENTIALLY SLICK CONDITIONS ON DRIVEWAYS AND SIDE STREETS.
HOWEVER TEMPERATURES HAVE WARMED SUFFICIENTLY OVERNIGHT THAT
PRECIPITATION WILL NOT FREEZE TO ALL SURFACES.

PREV DISCUSSION... /ISSUED 406 AM MST SUN JAN 27 2008/

DISCUSSION...A VERY STUBBORN CUT OFF LOW CONTINUES TO SPIN OFF
THE CALIFORNIA COASTLINE THIS MORNING EJECTING WAVES OF ENERGY AND
PLUMES OF MOISTURE ACROSS THE GREAT BASIN INTO CENTRAL IDAHO AND
WESTERN MONTANA. ALTHOUGH THE SOUTHWESTERLY FLOW HAS BROUGHT WIND
AND SUBSEQUENT WARMING TO MUCH OF SOUTH CENTRAL IDAHO AND WEST
CENTRAL MONTANA...SNOW LEVELS HAVE ONLY RISEN TO AROUND 4000 FEET
IN THESE AREAS AND IN FACT REMAIN RATHER LOW FARTHER NORTH. GIVEN
THAT DEEP ATMOSPHERIC LIFTING WILL CONTINUE TO BE IN PLAY THROUGH
MUCH OF TODAY...HEAVY SNOW WILL CONTINUE ACROSS MUCH OF THE AREA
THROUGH TONIGHT. ALL PREVIOUSLY ISSUED WIND AND SNOW HIGHLIGHTS
WILL REMAIN IN EFFECT.

FORECAST MODELS REMAIN VERY CONSISTENT WITH MANY OF THE DETAILS
REGARDING A STRONG COLD FRONT WHICH IS CURRENTLY IN WESTERN
WASHINGTON. TIMING OF THIS FRONT IS GOING TO BE VERY CHALLENGING
AS ITS SPEED WILL BE LARGELY TIED TO THE DEEPENING OF A TROUGH
DROPPING SOUTH ALONG THE BRITISH COLUMBIAN COASTLINE AND HOW IT
INTERACTS WITH THE CALIFORNIA CUT OFF LOW. THE MOST LIKELY
SCENARIO WILL BRING THIS FRONT ACROSS IDAHO LATE THIS AFTERNOON AND
THEN WESTERN MONTANA DURING THE EVENING AND OVERNIGHT HOURS. THIS
WILL NOT BE A QUICK MOVING FRONTAL BOUNDARY. THUS WINDY CONDITIONS
ALONG AND AHEAD OF THE FRONT MAY BE PROLONGED IN SOME LOCATIONS.
ADDITIONALLY...PRECIPITATION WILL CHANGE OVER TO ALL SNOW WITH THE
FRONT AND BE OCCASIONALLY HEAVY DUE TO ITS SLOW PROGRESSION
THROUGH THE AREA.

ADDING FURTHER COMPLEXITY TO THE SITUATION IS AN ARCTIC BOUNDARY
DROPPING SOUTH THROUGH CANADA. FORECAST MODELS HAVE FINALLY COME
IN LINE PROJECTING AN ARCTIC AIRMASS WITH A DEPTH CAPABLE OF
SPILLING OVER THE DIVIDE TONIGHT. AS THIS OCCURS WINDS WILL BECOME
GUSTY IN THE WEST GLACIER REGION AND NORTHERN FLATHEAD AS THE
COLD...DENSE AIRMASS WEAVES ITS WAY THROUGH THE CANYONS AND
VALLEYS. THE STEEPENING TEMPERATURE GRADIENT ALONG WITH FAVORABLE
ATMOSPHERIC LIFTING ON THE NORTH SIDE OF THE SURFACE LOW MAY LEAD
TO ANOTHER BOUT WITH HEAVY SNOWFALL OVER PORTIONS OF NORTHWEST
MONTANA INCLUDING THE KALISPELL AND MISSION VALLEYS. THIS
POTENTIALLY HAZARDOUS SITUATION WILL NEED TO BE MONITORED THROUGH
THE DAY AS FURTHER WINTER WEATHER HIGHLIGHTS MAY BE NECESSARY.
PLEASE SEE WWW.WEATHER.GOV FOR FURTHER DETAILS ON THE ALREADY
ISSUED HIGHLIGHTS.

ON MONDAY THE PACIFIC TROUGH WILL MOVE OVER THE NORTHERN ROCKIES
WITH PLENTY OF MOISTURE AND INSTABILITY CONTINUING SNOW SHOWERS.
COLD ARCTIC AIR WILL CONTINUE TO SEEP INTO NORTHWEST MONTANA. THE
COLD AIR WILL LIKELY MAKE IT AS FAR SOUTH AS THE MISSION
VALLEY...BUT IS NOT EXPECTED TO HAVE MUCH IMPACT ON AREAS FARTHER WEST
AND SOUTH.

THE COMING WEEK LOOKS PRETTY MOIST WITH A SURFACE LOW PRESSURE
TROUGH OR BOUNDARY DEVELOPING AND PERSISTING OVER THE NORTHERN
ROCKIES FROM MONDAY THROUGH MIDWEEK. THIS FEATURE WILL HELP LIFT
MOISTURE AS IT MOVES OVERHEAD IN THE CONTINUED PROGRESSIVE
WESTERLY FLOW.  THEREFORE...WILL MAINTAIN AT LEAST A CHANCE OF SNOW
THROUGH THE WEEK.  HOWEVER...THE AT THIS TIME...THE BEST SNOW
PERIODS ARE EXPECTED TO BE LATE TUESDAY WITH A UPPER DISTURBANCE
PASSING OVERHEAD...AND AGAIN LATE THURSDAY WITH ANOTHER PACIFIC
TROUGH PUSHING INLAND.

THE COLD AIR ACROSS THE NORTH WILL BE REINFORCED TUESDAY NIGHT AND
WEDNESDAY WITH MORE MODIFIED ARCTIC AIR SPILLING ACROSS FROM EAST
OF THE DIVIDE.  THE DISTURBANCES LATE IN THE WEEK WILL HELP SCOUR
THE HEAVY COLD AIR MASS OUT OF THE VALLEYS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 11 PM MST THIS EVENING FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

     SNOW ADVISORY FROM 8 PM THIS EVENING TO 8 AM MST MONDAY FOR
     MISSOULA/BITTERROOT VALLEYS.

     WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR LOWER
     CLARK FORK REGION.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
     FLATHEAD/MISSION VALLEYS.

     HEAVY SNOW WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WEST
     GLACIER REGION.

     HEAVY SNOW WARNING UNTIL 11 PM MST THIS EVENING FOR
     KOOTENAI/CABINET REGION.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
     POTOMAC/SEELEY LAKE REGION.

ID...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY
     FOR EASTERN LEMHI COUNTY.

     HEAVY SNOW WARNING UNTIL 10 PM PST THIS EVENING FOR SOUTHERN
     CLEARWATER MOUNTAINS.

     HEAVY SNOW WARNING UNTIL 7 PM PST THIS EVENING FOR NORTHERN
     CLEARWATER MOUNTAINS.

     SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 AM PST MONDAY FOR
     LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
     REGION.

     SNOW ADVISORY FROM 11 PM THIS EVENING TO 11 AM MST MONDAY FOR
     WESTERN LEMHI COUNTY.

&&

SHORT TERM...RPN
LONG TERM....WHITMORE
AVIATION...FOSTER
Hazardous weather outlook, Jan 27, 9:58 AM PST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1058 AM MST SUN JAN 27 2008

MTZ003-272330-
FLATHEAD/MISSION VALLEYS-
1058 AM MST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

TWO TO FOUR INCHES OF NEW SNOW ARE POSSIBLE IN THE FLATHEAD AND
MISSION VALLEYS FROM LATE THIS AFTERNOON THROUGH TONIGHT AS MOIST
PACIFIC AIR RIDES UP OVER A COLD AIR MASS INTRUDING FROM THE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF DISTURBANCES COULD PROVIDE LIGHT SNOW ACCUMULATIONS
THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-272330-
BUTTE/BLACKFOOT REGION-
1058 AM MST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

TWO TO FOUR INCHES OF NEW SNOW ALONG WITH BREEZY SOUTHWEST WINDS
ARE POSSIBLE LATE TONIGHT AND MONDAY MORNING IN THE BUTTE
BLACKFOOT REGION AS A COLD FRONT TRACKS ACROSS THE AREA. THIS
COULD CAUSE LOCAL REDUCED VISIBILITIES IN BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF DISTURBANCES COULD PROVIDE LIGHT SNOW ACCUMULATIONS
THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 27, 7:15 AM PST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
815 AM MST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    NW FRENCHTOWN           47.01N 114.23W
01/27/2008  U0.00 INCH       MISSOULA           MT   DEPT OF HIGHWAYS

            EMERGENCY TRAVEL ONLY ADVISED FROM TARKIO TO FRENCHTOWN.

0700 AM     HEAVY SNOW       8 SE LOLO HOT SPRINGS   46.65N 114.41W
01/27/2008  U0.0 INCH        IDAHO              ID   DEPT OF HIGHWAYS

            EMERGENCY ONLY TRAVEL ADVISED OVER LOLO PASS ON
            IDAHO/MONTANA BORDER.

0700 AM     FREEZING RAIN    5 SSW MISSOULA          46.81N 114.03W
01/27/2008  U0.00 INCH       MISSOULA           MT   DEPT OF HIGHWAYS

            FREEZING RAIN/BLACK ICE. EMERGENCY TRAVEL ONLY ADVISED
            FROM STEVENSVILLE TO MISSOULA.

&&

FOSTER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 7:37 PM PSTWinter Storm WarningMSOLemhi36 hr
Jan 27, 3:10 AM PSTSnow and Blowing Snow AdvisoryMSOClearwater, Idaho7 hr
Jan 27, 3:10 AM PSTSnow AdvisoryMSOClearwater, Idaho, Lemhi29 hr

Nearby

Wind Advisories in Idaho, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.